Multiple Sclerosis Resource Centre

Welcome to the Multiple Sclerosis Resource Centre. This website is intended for international healthcare professionals with an interest in Multiple Sclerosis. By clicking the link below you are declaring and confirming that you are a healthcare professional

You are here

Cryptococcal meningitis in a multiple sclerosis patient taking natalizumab

Reuben Mari Valenzuela, John H. Pula, Dennis Garwacki, John Cotter, Jorge C. Kattah

Journal of the Neurological Sciences, In Press, March 2014

Abstract
Importance

Natalizumab was approved in 2004 by the US Food and Drug Administration (US-FDA) for treatment of multiple sclerosis (MS), however it was temporarily withdrawn after its use was associated with progressive multifocal leukoencephalopathy (PML). Other reported adverse events have included melanoma, primary central nervous system (CNS) lymphoma, and gastrointestinal cryptosporidiosis. An MS exacerbation may occur after discontinuation and immune reconstitution inflammatory syndrome (IRIS), particularly in the setting of PML, is also possible.

We present the first case of cryptococcal meningitis in a patient taking natalizumab. Managements of both cryptococcal meningitis and MS after discontinuation of natalizumab are the focus of this report.

Observations
This is a case report describing a 49-year old Caucasian man with relapsing–remitting MS (RR-MS) on natalizumab. On the twenty-fourth month of natalizumab treatment, he developed cryptococcal meningitis, prompting its discontinuation. Two months later, off natalizumab, while on antifungal treatment, he developed an MS exacerbation. Cerebrospinal fluid (CSF) JC virus polymerase chain reaction (PCR) and human immunodeficiency virus (HIV) serology were repeatedly negative.

Conclusions and relevance
Although specific recommendations for treating natalizumab-associated cryptococcal meningitis do not exist, our patient discontinued natalizumab and started conventional anti-fungal treatment. Two months later, he was treated with steroids due to worsening neurologic status from a presumed MS attack. Subsequently, he improved with successful treatment of the cryptococcal meningitis, with no new clinical or radiographic exacerbations.

Search this site

Stay up-to-date with our monthly e-alert

If you want to regularly receive information on what is happening in MS research sign up to our e-alert.

Subscribe »

About the Editors

  • Prof Timothy Vartanian

    dsc_0787_400x400.jpg Timothy Vartanian, Professor at the Brain and Mind Research Institute and the Department of Neurology, Weill Cornell Medical College,...
  • Dr Claire S. Riley

    headshotcsr1_185x250.jpg Claire S. Riley, MD is an assistant attending neurologist and assistant professor of neurology in the Neurological Institute, Columbia...
  • Dr Rebecca Farber

    picforelsevier.jpg Rebecca Farber, MD is an attending neurologist and assistant professor of neurology at the Neurological Institute, Columbia University, in...

This online Resource Centre has been made possible by a donation from EMD Serono, Inc., a business of Merck KGaA, Darmstadt, Germany.

Note that EMD Serono, Inc., has no editorial control or influence over the content of this Resource Centre. The Resource Centre and all content therein are subject to an independent editorial review.

The Grant for Multiple Sclerosis Innovation
supports promising translational research projects by academic researchers to improve understanding of multiple sclerosis (MS) for the ultimate benefit of patients.  For full information and application details, please click here

Journal Editor's choice

Recommended by Prof. Brenda Banwell

Causes of death among persons with multiple sclerosis

Gary R. Cutter, Jeffrey Zimmerman, Amber R. Salter, et al.

Multiple Sclerosis and Related Disorders, September 2015, Vol 4 Issue 5